Jump to content
Islamic Forum
Sign in to follow this  
Subhaanallaah

Crushing Pills Could Be Fatal

Recommended Posts

Crushing Pills Could be Fatal

28 Oct, 2006 0022hrs IST

spacer.gifTIMES NEWS NETWORK

NEW DELHI: Crushing tablets can make them easier to swallow but it can have a serious, even potentially fatal, effect on your health.

 

According to experts, over 80% of people have a habit of crushing tablets to help patients, especially children and the elderly, take their medicines. However, doctors say the trend is alarming and dangerous. Not only does crushing pills alter the effect of the drug, it can also affect the way the drug is released or absorbed, possibly causing serious side effects.

 

Several pills have special protective coating that ensures the drug does not touch the inner walls of the stomach but directly passes into the intestine after being swallowed. Crushing these pills heightens chances of gastric injury leading to bleeding from the intestine.

 

Experts also warn that some medicines, including the anti-diabetic drug Metformin, are meant for sustained release, spread over 24 hours. Crushing them would result in limiting their long-lasting action, putting the patient at risk.

 

Drug expert Dr C M Gulati said, "A tablet isn’t just made of the drug. It contains both binding agents and other chemicals. The drug is also not uniformly spread across the tablet. Therefore a patient would rarely know whether both halves have equal amount of the drug."

 

Dr Gulati said most patients who crush the tablet mix it with juice or milk. This could result in interaction between the drug and liquid. Drugs that aren’t scored (lined from the centre), should not be crushed under any circumstance, he said, and added, "It’s a misconception that breaking a tablet into two lowers its strength."

 

It is estimated that 60% of older people have trouble swallowing pills. As a result, some of them, or their care-givers, crush the pills. That’s why an estimated 75 million prescriptions a year are associated with adverse drug reactions.

 

Source: (www.)"you can't post links until you reach 50 posts_timesofindia.indiatimes(contact admin if its a beneficial link)/articleshow/193248.cms"]you can't post links until you reach 50 posts_timesofindia.indiatimes(contact admin if its a beneficial link)/articleshow/193248.cms[/url]

Edited by subhaanallaah

Share this post


Link to post
Share on other sites
PropellerAds

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×